HRT stands for Hormone Replacement Therapy. This is something that is given to many women going through menopause. The majority of women will experience some HRT side effects during the first two or three months; this is just the body getting used to it.

There are different types of therapy and it is worth looking into the different types if the side effects that continue for longer than three months.

HRT side effects – bleeding

Around 85 percent of women will suffer from some bleeding in the early stages of the treatments. This commonly starts heavy but will settle down after some time and is just due to the cycle of hormones in the system.HRT Side Effects

This is usually seen in women who are in the early menopausal stages. Those who have not had periods for the past year or those over 54 are able to take period free treatment.

This means that the lining on the uterus should remain thin so that there is no bleed – although some light patches may occur in the first six months.

Weight gain

Women struggle with weight gain for one reason – the hormone, estrogen. This is included in HRT, which means that weight gain is one of the side effects of HRT noticed. This is a very common among the HRT side effects but is something that will not take over your life.

A healthy diet with some exercise will help with controlling the weight that is put on due to the therapy.

Water retention

This is partially the reason why many women start to experience a weight gain and you are probably used to it with periods. The body will retain water, which causes bloating, headaches and discomfort in the legs and breasts. This is usually due to the type of HRT you are using but should only be experienced in the first two or three months. Like with bleeding, if you experience it for longer, you can opt to take different types of therapy.

It is possible to use essential oils to help with breast tenderness and there are medications that your doctor will be able to prescribe to aid with headaches and pain in the legs. It is worth talking to your doctor about this instead of buying anything over the counter – the last thing you want is for it to react with the HRT.


Unfortunately, this is not something that women (or their partners) will get away from. The problem is that the hormones will still fluctuate with HRT – there are cycles of estrogen and progestogen. This leads to the common side effects noticed during “that time of the month”, including mood swings and fatigue.

This is not something that will go away completely but it will be made less with different types of treatments. It is worth talking to your doctor if your mood swings have gotten worse since the start of the therapy.


Due to the change in hormone levels, some women will experience some nausea. Like most of the other side effects of HRT, this should settle down after a few months. If it does not, then there are chances that you will need to switch the type of HRT that you are on.